Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 123, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:24 PM CDT for Delaware County, Dubuque County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 6:24 PM CDT (23:24 UTC)
- Expired
- Jun 28, 2017, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, IA, Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
673
WUUS53 KDVN 282324
SVRDVN
IAC055-061-290030-
/O.NEW.KDVN.SV.W.0123.170628T2324Z-170629T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
624 PM CDT WED JUN 28 2017
The National Weather Service in Quad Cities has issued a
* Severe Thunderstorm Warning for...
Dubuque County in northeastern Iowa...
Delaware County in northeastern Iowa...
* Until 730 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located over
Rickardsville, or 12 miles northwest of Dubuque, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Dundee, Centralia, Sageville
and Balltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4262 9070 4254 9064 4248 9065 4243 9056
4242 9055 4240 9051 4238 9055 4238 9066
4234 9067 4233 9069 4257 9161 4264 9161
4265 9090
TIME...MOT...LOC 2324Z 285DEG 40KT 4259 9090
HAIL...1.00IN
WIND...60MPH
$$
ERVIN4 follow-up statements
156
WWUS53 KDVN 282332 RRA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
632 PM CDT WED JUN 28 2017
IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
632 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND NORTHERN DELAWARE COUNTIES...
At 632 PM CDT, a severe thunderstorm was located over Durango, or
near Dubuque, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Dundee, Centralia, Sageville and
Balltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4262 9070 4254 9064 4248 9065 4243 9056
4242 9055 4240 9051 4238 9055 4238 9066
4234 9067 4233 9069 4257 9161 4264 9161
4265 9090
TIME...MOT...LOC 2332Z 285DEG 40KT 4256 9077
HAIL...1.00IN
WIND...60MPH
$$
ERVIN196
WWUS53 KDVN 282345
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
645 PM CDT WED JUN 28 2017
IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
645 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES...
At 645 PM CDT, a severe thunderstorm was located near Sageville, or
near Dubuque, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Centralia, Sageville, Balltown
and Bankston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4262 9070 4254 9064 4248 9065 4243 9056
4242 9055 4240 9051 4238 9055 4238 9066
4234 9067 4234 9073 4249 9131 4264 9141
4265 9090
TIME...MOT...LOC 2345Z 281DEG 35KT 4256 9064
HAIL...1.00IN
WIND...60MPH
$$
ERVIN271
WWUS53 KDVN 282355
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
655 PM CDT WED JUN 28 2017
IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
655 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES...
At 655 PM CDT, a severe thunderstorm was located over Bankston, or 14
miles west of Dubuque, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Centralia, Sageville, Balltown
and Bankston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4248 9065 4243 9056 4242 9055 4240 9051
4238 9055 4238 9066 4234 9067 4234 9073
4249 9131 4264 9141 4265 9090 4262 9070
4254 9064
TIME...MOT...LOC 2355Z 226DEG 49KT 4252 9097
HAIL...1.00IN
WIND...60MPH
$$
ERVIN948
WWUS53 KDVN 290010
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
710 PM CDT WED JUN 28 2017
IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
710 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND EAST CENTRAL DELAWARE COUNTIES...
At 709 PM CDT, a severe thunderstorm was located over East Dubuque,
or near Dubuque, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Earlville, New Vienna, Holy Cross, Luxemburg, Rickardsville,
Sherrill, Centralia, Sageville, Balltown, Bankston, Durango, Graf and
Dubuque Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4248 9065 4243 9056 4242 9055 4240 9051
4238 9055 4238 9066 4234 9067 4234 9073
4249 9131 4264 9112 4265 9090 4262 9070
4254 9064
TIME...MOT...LOC 0009Z 263DEG 60KT 4253 9064
HAIL...1.00IN
WIND...60MPH
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 28, 3:23 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 323 PM CDT Wed Jun 28 2017 .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 145 PM CDT Wed Jun 28 2017 Strong to severe storms are expected across the area this afternoon through this evening, and possibly much of the night south of I-80. Some lingering low clouds may produce MVFR ceilings at CID and DBQ early this afternoon. Otherwise, VFR conditions will prevail through the afternoon. There is the potential for low clouds possibly into MVFR range to develop associated with thunderstorm complexes overnight into Thursday morning, but confidence was not high enough to include in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:08 AM CDT | River Flood Watch | DVN | Clinton, Scott | 6 days |
| Jun 28, 6:34 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Jones, Linn | 25 min |
| Jun 28, 6:36 PM CDT | Tornado Warning | DVN | Delaware, Jones, Linn | 39 min |
| Jun 28, 6:56 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.